Amphetamine Overdose | Can You Overdose on Amphetamine?

Amphetamines function as stimulant compounds designed to interact with the body’s central nervous system. In doing so, these medications treat the underlying issues associated with attention deficit hyperactivity disorder, or ADHD for short. Additionally, amphetamines provide treatment for the neurological disorder narcolepsy, as well as for performance enhancing. For this reason, it is used by some athletes for training purposes. It is, however, mostly banned from use in actual sporting contests.  

As far back as World War II, amphetamines were used on the battlefield to gain a competitive advantage. The stimulant nature of the compound was used to keep soldiers alert and energized once wartime fatigue set it.

When many people think of amphetamines they may be imagining methamphetamine. The two are not necessarily the same thing, and differ in many key ways. It’s best to consider amphetamines as a parent to meth, because the later simply wouldn’t exist without amphetamine as its base. Moreover, amphetamines are legal and may be prescribed by physicians for any of the abovementioned maladies. Adderall is an example of one such legally obtainable amphetamine. Methamphetamines on the other hand, are illegal across the United States and around the globe.

Both of these drugs are considered ‘uppers’ for their stimulating and euphoric effects. Developing a substance use disorder from either, but particularly crystal meth, can have life-changing or life-ending consequences. Between 2010 and 2014 alone, methamphetamine overdose deaths have more than doubled in size.

Amphetamines and methamphetamine alike pose a great health risk to the well-being of this country and its individual citizens. Here are the symptoms to look out for and the relevant treatment to combat this blight on society.  

Amphetamines Overdose | Amphetamines Overdose Treatment, Signs, & Symptoms
Overdoses from amphetamines and meth occur every day. As do fatal ones. The fundamental dilemma with amphetamines is their habit-forming ability. Over time, patients using the drug legally can develop a dependence to their prescribed amphetamine. Combine that with a build up of the body’s tolerance, requiring an excessive amount of pills to achieve the same stimulant effect, and there is the groundwork for a potential overdose.

So, yes. You can overdose while using amphetamines, and you are even more likely to do so with methamphetamines. Just how much meth it would take to overdose is up for discussion, though. Stimulant drugs like this have different reactions in different people. Some individuals may be more susceptible to an overdose based on their own biology and use habits, while others may develop tolerance over time. Meth can reach toxic levels fairly quickly. Administering it orally can require close to 150 mg to overdose, while an injection might be closer to 100 mg. Lower still, the body can exhibit adverse symptoms at 50 mg when the drug is smoked.

Amphetamines are overdose dangers. Methamphetamines exponentially so. Together, these two are truly a man-made destructive force. It cannot be forgotten that each stimulates the body all the while. When it comes to overdoses, this phenomenon is particularly deadly, simply because the energy hides the true detriment the substances are having on the body. Both also come with a strong desire to binge the drug. When used recreationally, users will experience a high, crash, and then repeat the cycle for potentially days on end.

Amphetamine and methamphetamine use is often associated with a rapid deterioration of the body. The individual may acquire sores on the skin and in the mouth, develop heart issues, or damage their other vital organs in the process. As mentioned above, these drugs are a cyclical menace.

Overdoses of these compounds are similar: the symptoms might start out minimal at first and progress into life-threatening events in no time flat. Such overdose symptoms may include:

  • Chest pain: This can range from uncomfortable to utterly agonizing.
  • Cardiovascular problems: Stimulants are constantly pushing the heart to the extreme. With no rest, serious concerns such as heart attack or stroke are likely.
  • Spasms: The body may go into convulsions as excess energy floods into the body’s extremities and muscle systems.
  • Hyperthermia: The body’s core temperature may begin to rise. Overheating can be followed by profuse sweating and, if left unchecked, can result in permanent brain damage.
  • Abnormal breathing: Victims may hyperventilate to correct the imbalance of oxygen and carbon dioxide found in the blood.
It is important to stabilize someone going through an amphetamine overdose, especially if they are exhibiting psychological distress. Medical staff may administer a benzodiazepine or antipsychotic medication to quell any severe agitation or manic behavior. This has the added benefit of making them easier to treat if further medical assistance is necessary. Heart attacks and strokes are a primary concern when dealing with overdoses of this type and magnitude. With a sedated patient, doctors can perform lifesaving procedures.

Amphetamines and methamphetamines overdoses often cause lifelong injury. It may take years to heal from the deterioration these drugs have done to the body.

Amphetamine addiction can have a strangling hold on its victims. But substance use disorder can be overcome with the right mindset and professional intervention. At The Recovery Village, our licensed professionals have years of experience dealing with a broad range of addictions and co-occurring disorders. If you or someone you love needs help, reach out to an intake coordinator today to get started.

Amphetamine Overdose | Can You Overdose on Amphetamine?
How Would You Rate This Page?
Amphetamine Overdose | Can You Overdose on Amphetamine? was last modified: November 30th, 2017 by The Recovery Village